Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 340, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 8, 2004, 5:16 PM CDT for Pawnee County, Nebraska. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2004, 5:16 PM CDT (22:16 UTC)
- Expired
- Aug 8, 2004, 6:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Pawnee County, NE
The radar
The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 5:35 PM CDT | HAIL 0.75 | 2 W Lewiston, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 082216 SVROAX NEC133-082315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 516 PM CDT SUN AUG 8 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAWNEE COUNTY IN SOUTHEAST NEBRASKA * UNTIL 615 PM CDT * AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL FROM 9 MILES NORTH OF STEINAUER TO LEWISTON...OR FROM 30 MILES EAST OF BEATRICE TO 18 MILES EAST OF BEATRICE...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... STEINAUER...BURCHARD TABLE ROCK PAWNEE CITY SUMMERFIELD DU BOIS HAIL AROUND THE SIZE OF QUARTERS IS EXPECTED WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4026 9603 4025 9646 3999 9645 4000 9599 $$ CHERMOK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:00 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 8, 2:00 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 200 PM CDT SUN AUG 8 2004 .DISCUSSION... TSTM CHCS/COVERAGE THIS EVENING...PCPN CHCS TUE AND TEMPERATURES WITH MIDWEEK COOL DOWN FORECAST CHALLENGES THIS FCST PERIOD. SHORT TERM...ATMOSPHERE RECOVERING AFTER DEPARTURE OF MORNING CONVECTIVE COMPLEX WITH INSTABILITY AXIS AND 2000-3000 J/KG CAPE EXTENDING SW TO NE ACROSS CWA AHEAD OF CDFNT ESTIMATED AT 19Z FROM NEAR A YKN-ONL-BUB LINE. SOME CU REMAINED ALONG/JUST AHD OF FNT SO WL KEEP SMALL POPS MUCH OF NWRN ZONES EARLY THIS EVENING...BUT MOST OF THE CONVECTION EXPECTED SRN/SWRN ZONES IN BETTER INSTABILITY AND LOW LVL CONVERGENT AREA NR AND S OF LNK. WL WAIT MORE TOWARD LAST MINUTE FOR GRID CONFIGURATION/ZONE WORDING. WITH THE EXCEPTION OF FAR NRN ZONES LATER MON AFTN...COOLING IS GRADUAL AND MOSTLY MINIMAL THRU MONDAY AFTN AND A BLEND OF GUIDANCE VALUES/PREV FCST LOOKS GOOD FOR TEMPERATURES. APPEARS IF CONVECTION DVLPS MON AFTN WITH REINFORCING PUSH OF COOL AIR IT WL BE S OF CWA AND WL LEAVE MONDAYS FCST DRY SERN NEBR. PRETTY DRASTIC DIFFERENCES TUESDAY WITH GFS DROPPING A DEEPER AND MORE CLOSED UPR LOW INTO MN...COMPARED TO THE ETA...WITH STRONGER ISENTROPIC LIFT AND A SIGNIFICANT QPF BULLSEYE ACROSS ERN NEBR. MEANWHILE ETA FOCUSES MORE OF THE LIFT AND QPF SW OF CWA WITH MINIMAL POPS. DECIDED TO GENERALLY LEAVE FCST ALONE TUE GOING MORE MIDDLE OF THE ROAD WITH SMALL POPS AND ALLOWING TEMPS TO MODERATE MORE SO THAN AN OVERCAST DAY WITH WIDESPREAD RAIN WOULD BRING. AS TROF SHIFTS TWD ERN GREAT LAKES WED/THU UPR FLOW BECOMES MORE MERIDIONAL OVER CNTRL U.S. WITH FALL LIKE 850 MB TEMPS IN LOW/MID SINGLE DIGITS DROPPING INTO PLAINS. TRIMMED TEMPS BACK A DEG OR TWO BUT PREV FCSTS HAD TAKEN MUCH OF THE COOL DOWN INTO ACCOUNT. WK TROF/VORT MAX FCST BY OPERATIONAL GFS AND ECMWF BY 12Z THU CLOSE TO ERN NEBR COULD GENERATE A FEW MORE CLOUDS POSSIBLY KEEPING TEMPS UP A DEG OR TWO INTO THU MORNING. IF THEY LINGER THEY COULD HOLD TEMPS IN 60S ON THU BUT DIDNT GO THAT COOL ATTM. NOR WAS ANY PCPN INCLUDED WITH THIS APPARENT WK SYSTEM. TEMPS SHOULD MODERATE AFT LAST SHORTWV TROF ROTATES ARND ERN U.S. LONGER WAVE TROF IN SAT/SUN PD. DIDNT WARM TEMPS UP QUITE AS QUICKLY AS MEX GUIDANCE. ALSO DID NOT INCLUDE ANY PCPN WHICH MAY NEED TO BE IN LATER FCSTS AS WARM ADVCTN COULD COMBINE WITH WK TROFS THAT WILL LIKELY MOV ACRS PLAINS BY NEXT WEEKEND BUT NO CONFIDENCE IN TIMING EXISTS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK
Hazardous weather outlook, Aug 8, 5:10 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SUN AUG 8 2004 IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045- 050>053-065-091100- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- HARRISON IA-KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-PIERCE- PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON- THURSTON-WASHINGTON-WAYNE- 510 PM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...BUT IT APPEARS THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED THIS EVENING OR MONDAY. IAZ090-091-NEZ066>068-078-088>093-091100- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-PAGE IA- PAWNEE-RICHARDSON-SALINE- 510 PM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA AND EXTREME SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY THUNDERSTORMS ARE LIKELY THIS EVENING WITH SOME STORMS POSSIBLY REACHING SEVERE LIMITS...MAINLY SOUTH OF A LINE FROM FRIEND TO LINCOLN TO ESSEX IOWA. LARGE HAIL...AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. SOME LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE STORMS SHOULD MOVE SOUTH OF THE AREA BY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...BUT IT APPEARS THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. GRIFFIS/HALLIGAN
In the hours before
Local storm report, Aug 8, 4:42 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
442 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 S COOK 40.45N 96.16W
08/08/2004 1.00 INCH JOHNSON NE LAW ENFORCEMENT
&&
DEWALDLocal storm report, Aug 8, 4:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
447 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 NE CORTLAND 40.53N 96.68W
08/08/2004 0.75 INCH GAGE NE PUBLIC
&&
DEWALDLocal storm report, Aug 8, 4:49 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
449 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL FAIRBURY 40.14N 97.18W
08/08/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
LEAVES ON TREES ARE BEING SHREDDED.
&&
DEWALDLocal storm report, Aug 8, 4:51 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
451 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 4 S COOK 40.45N 96.16W
08/08/2004 1.75 INCH JOHNSON NE LAW ENFORCEMENT
&&
DEWALDLocal storm report, Aug 8, 5:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
502 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 S COOK 40.48N 96.16W
08/08/2004 1.00 INCH JOHNSON NE TRAINED SPOTTER
&&
DEWALDLocal storm report, Aug 8, 5:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
512 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 S SYRACUSE 40.59N 96.18W
08/08/2004 0.75 INCH OTOE NE PUBLIC
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:10 AM CDT | Severe Thunderstorm Warning | OAX | Boone | 35 min |
| Aug 8, 3:39 PM CDT | Severe Thunderstorm Warning | OAX | Saline | 36 min |
| Aug 8, 3:58 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 62 min |
| Aug 8, 4:10 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 50 min |
| Aug 8, 4:13 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 32 min |
| Aug 8, 4:43 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 47 min |
| Aug 8, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 63 min |
| Aug 8, 4:59 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 31 min |
| Aug 8, 6:08 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 37 min |
| Aug 8, 6:27 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.